ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: TH-PO153

Nivolumab-Related ANCA-Negative Focal Necrotizing Glomerulonephritis

Session Information

Category: Trainee Case Report

  • 1500 Onco-Nephrology

Authors

  • Hninn, Wut yi, UTHealth, Houston, Texas, United States
  • Nguyen, Kim Phung L., University of Texas Health Science Center at Houston, McGovern Medical School , Houston, Texas, United States
  • Faiz, Sara, University of Texas Houston, Houston, Texas, United States
  • Glass, William F., University of Texas – Houston Medical School, Houston, Texas, United States
  • Abudayyeh, Ala, The University of Texas MD Anderson Cancer Center, Houston, Texas, United States
Introduction

Immune checkpoint (ICP) inhibitors have revolutionized treatment options for many types of cancers. Adverse events associated with ICP inhibitors are mainly due to uninhibited immune system causing autoimmune diseases. Acute tubulointerstitial nephritis (ATIN) is the most commonly described kidney injury secondary to ICP inhibitors. Few case reports also identified glomerulonephritis (GN) induced by ICP inhibitors. Here we present a case of ICP associated focal necrotizing pauci-immune GN.

Case Description

Patient, 65-year-old man with aortic valve replacement, prior embolic stroke, was diagnosed with left lower quadrant de-differentiated liposarcoma on 7/21/2018, and treated with nivolumab on 9/6/2018. A month later he underwent excision of tumors, resection and anastomosis of small intestine and revascularization of femoral/popliteal/iliac arteries. His baseline Cr of 0.8-1.12 mg/dL. His course was complicated with infections and was treated with ciprofloxacin and developed an allergic reaction with a rash. Thereafter, he started having increase in creatinine with a peak of 7.53 mg/dL on 12/16/2018. His urine analysis was significant for hematuria and proteinuria of 2 grams. Renal ultrasound did not show hydronephrosis. ANA, dsDNA Ab, c/p-ANCA, anti-GBM Ab, C3 and C4, hepatitis A/B/C and HIV1/2 were all negative. Patient underwent a renal biopsy that revealed pauci- immune vasculitis with minor mesangial IgA and C3 positive staining. Patient was started on prednisone, Rituximab, and plasmapheresis with improvement in renal function and finally came off dialysis and creatinine stabilized at 2.0 mg/dL two months later.

Discussion

Use of ICP have resulted in improvement in patient survival compared to standard chemotherapy; however, there has been increasing appreciation for the adverse events associated. Therefore, obtaining a kidney biopsy and early recognition of ICP associated renal toxicity is essential to further optimize cancer patient’s morbidity and mortality.